Iowa, 2006

Damaging Wind in Iowa, September 29, 2006

September 29, 2006 · NWS DMX · 1 event in 1 county or zone

A weak trough moved east across Iowa during the afternoon and evening of the 29th. A few thunderstorms formed along the upper level vorticity center.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A weak trough moved east across Iowa during the afternoon and evening of the 29th. A few thunderstorms formed along the upper level vorticity center. The atmosphere was not all that unstable with little CAPE and a nearly neutral lifted index, however the soundings did present a good straight line pattern with an inverted "V" sounding. As the thunderstorms moved through the Fort Dodge area they produced high winds. Several trees were downed as well as power line damage reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 29, 2:00 PM CST, 4 hours 15 minutes earlier.

Area forecast discussion, Sep 29, 2:00 PM CST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
300 PM CDT FRI SEP 29 2006

.DISCUSSION...

MAIN FOCUS IN SHORT TERM IS ON TEMPERATURES.  IN LONGER TERM PROBLEM
PERSISTS IN REGARD TO TIMING OF SORT WAVES MOVING THROUGH A FAST
FLOW.  IN ADDITION TEMPERATURES AND HOW HIGH READINGS WILL REACH
WITH A FAIRLY STRONGLY WARM ADVECTION PATTERN OVER THE DURATION OF
THE FORECAST.

IN SHORT TERM WILL LEAVE CHANCE OF SHOWERS UNTIL MIDNIGHT OVER THE
NORTHEAST WITH DECREASING CHANCES INTO THE SOUTHWEST.  ANY LIFT
SHARPLY DECREASES AND TROF MOVES SOUTHEAST BY 06Z.  QUESTION MAYBE
IF ANY THUNDER MIGHT OCCUR WITH THIS EVENT AS LOOKING UPSTREAM
ISOLATED THUNDER ATTM.  ON SATURDAY THOUGH NW FLOW CONTINUES ANY
DYNAMICAL SUPPORT IS NIL FOR DEVELOPMENT.  GOOD WAA HINTS
TEMPERATURES WILL RISE INTO THE MID 70S SOUTHWEST TO MID 60S FAR
NORTHEAST.

LOOKING INTO LONGER TERM ON SUNDAY SOUTHERLY FLOW RETURNS IN FULL
FORCE AND 80S OVER MUCH OF THE STATE AS UPPER RIDGE BUILDS AND
SURFACE TROF OVER CENTRAL PLAINS AID IN PRODUCING A WARM AUTUMN
DAY.  NOW QUESTIONS BEGIN TO ARISE WITH FORECAST AS SOME MODELS
POINTING TO QUICK SHOTS OF ENERGY MOVING UP THE FLOW THAT COULD
TRIGGER DEVELOPMENT HOWEVER NOT ALL THE DYNAMICAL AND SURFACE
ELEMENTS THERE SO WILL LEAVE FORECAST DRY UNTIL MONDAY NIGHT AS WELL
DISCERNIBLE ENERGY MOVES UP THE FLOW AND FRONTAL BOUNDARY PROVIDES
SOME CONVERGENCE WHILE SOUNDINGS SUGGEST WEAK INSTABILITY.  TIMING
QUESTION ON HOW FAST SURFACE HIGH CAN MOVE INTO THE AREA TO CUT OFF
PCPN.  HOWEVER SOME HINT OF POST FRONTAL RAIN TYPICAL WITH FALL
PATTERN.  MODELS SETTING UP HUGE UPPER LOW OFF SRN CA THROWING OUT
PIECES OF ENERGY NEWRD.  TIMING THESE WILL BE THE FORECAST PROBLEM
FOR NOW WITH MUCH UNCERTAINTY WILL LEAVE DRY UNTIL SOME CONTINUITY
SHOWS UP IN MODEL RUNS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

FORSTER
Hazardous weather outlook, Sep 29, 4:37 AM CST, 13 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
537 AM CDT FRI SEP 29 2006

IAZ004>007-015>017-023>028-035>039-047>050-060>062-074-075-086-
301045-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-WEBSTER-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-TAMA-POLK-
JASPER-POWESHIEK-MARION-MAHASKA-WAPELLO-
537 AM CDT FRI SEP 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A NON-SEVERE THUNDERSTORM MAY OCCUR LATER THIS AFTERNOON AND INTO
THE EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NON-SEVERE THUNDERSTORMS MAY OCCUR NEXT TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ033-034-044>046-057>059-070>073-081>085-092>097-301045-
SAC-CALHOUN-CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-DALLAS-CASS-
ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-LUCAS-MONROE-TAYLOR-
RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
537 AM CDT FRI SEP 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NON-SEVERE THUNDERSTORMS MAY OCCUR NEXT TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MYERS

The radar

The Des Moines radar (KDMX), 94 km away, was scanning. The volume nearest the first event began at 00:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Webster

When
September 29, 6:15 PM CST
Where
Webster County, Ft Dodge
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
42.500, -94.183

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534213.